Heavy Snow, Washburn
- When
- March 5, 2:30 AM CST to 10:00 AM CST
- Where
- Washburn forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.899, -91.791 (the zone’s center; the record gives no point)
Heavy snow fell in the morning across northwestern Wisconsin. 5 inches five miles southwest of Phillips.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Heavy snow fell in the morning across northwestern Wisconsin. The greatest snowfall was 10.5 inches five miles southwest of Phillips. Other amounts included 7 to 8 inches from Saxon, through Winter, to Montreal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 4, 2:30 PM CST, 12 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
230 PM CST THU MAR 4 2004
.DISCUSSION...FORECAST FOCUS IS ON UPCOMING MAJOR WINTER STORM.
STRONG JET ROUNDING THE BOTTOM OF THE TROUGH IN THE SWRN U.S. WITH
AN IMPRESSIVE COUPLET SHOWING UP IN THE WV IMAGERY. STRONG PUNCH HAS
SPREAD A DEFORMATION ZONE NORTH OF THE LOW ALREADY. 88D IMAGERY
SHOWING A GROWING AREA OF AT LEAST MOISTURE-LAYDEN MID CLOUDS IN
THE ERN DAKS. THIS IS IN AN AREA OF STRONG ISENTROPIC ASCENT ON THE
290K AND 295K SFC. EARLY ON, ITS A TOSS UP BETWEEN THE ETA AND GFS
IN THE INITIAL FRAMES BUT WE GIVE THE SLIGHT EDGE TO THE ETA.
THE ISENTROPIC CHARTS INDICATE 3 TO 4 G/KG OF MOISTURE ALONG THE 290K
SFC DVLPG LATE THIS EVENING IN MINNESOTA AND CONTINUING THROUGH
FRIDAY IN WISCONSIN. THIS MOISTURE IS BEING TRANSPORTED BY A 60 KT
850 MB JET. WITH THIS STRENGTH, THE ETA MODEL HAS TAKEN ON A
SLIGHTLY WARMER BIAS ON THIS RUN BY PUSHING THE -2C ISOTHERM INTO N-C
WISCONSIN. WE DID NOT CHOOSE TO MENTION THUNDER IN THE
WISCONSIN ZONES. WITH STRONG NE WINDS DVLPG, IT WILL GIVE EVERY
INDICATION OF A MAJOR WINTER STORM, BUT THE SNOW MAY BE WET ENOUGH TO
REDUCE THE BLOWING SNOW THREAT.
WE ALSO POSTED A WINTER WEATHER ADVISORY FOR THE NORTH SHORE
BECAUSE OF THE EXPOSURE TO THE NE WINDS AND 3 TO 5 INCHES OF SNOW
POSSIBLE ALONG THE HIGHER TERRAIN. ELSEWHERE...IN CNTRAL MN...
AROUND BRAINERD AND AITKIN WE ISSUED A SNOW ADVISORY JUST BECAUSE
THE WINDS WILL BE SLIGHTLY LESS THAN CRITICAL.
THE MODELS PULL THE MAIN LIFT EAST RATHER RAPIDLY BUT SEEM TO LEAVE
REMNANTS OF THE DEFORMATION ZONE IN MINNESOTA WHICH WILL COMBINE
WITH THE NEXT UPPER TROUGH TO CAUSE SOME LIGHT SNOW TO LINGER. WE
WENT A COUPLE DEGREES HIGHER THAN GUIDANCE FOR TONIGHT CONSIDERING
THE CLOUD COVER AND THE SLY JET PROGGED TO PUSH INTO WI.
AS FAR AS THE HEADLINES GO, WE DID NOT TRY TO GET FANCY BY TRYING TO
SHOW THE ONSET AS LATE TONIGHT VERSUS TONIGHT IN SOME AREAS. THAT
WOULD JUST ADD ONE MORE DEGREE OF CONFUSION AT THIS POINT.
&&
.DLH...WATCHES/WARNINGS/ADVISORIES
MN...WINTER STORM WARNING...MNZ037-038 TONIGHT THROUGH FRIDAY.
SNOW ADVISORY...MNZ025-033>036 TONIGHT AND FRIDAY.
WINTER WEATHER ADVISORY MNZ020-021 TONIGHT AND FRIDAY.
WI...WINTER STORM WARNING...WIZ001>004-006>009 FOR TONIGHT THROUGH
FRIDAY.
CSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 730 AM CST THU MAR 4 2004 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051330- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 730 AM CST THU MAR 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT SNOW WILL DEVELOP ACROSS NORTHWEST WISCONSIN INTO FAR NORTHEAST MINNESOTA TONIGHT. ACCUMULATIONS WILL RANGE FROM AN INCH OR TWO IN THE BRAINERD LAKES AND TWIN PORTS AREAS...TO 2 TO 5 INCHES ACROSS NORTHWEST WISCONSIN. A WINTER STORM WATCH IS IN EFFECT FOR NORTHWEST WISCONSIN AND PINE COUNTY IN MINNESOTA FOR TONIGHT INTO FRIDAY FOR THE POTENTIAL FOR HEAVY SNOW. SEE THE LATEST FORECASTS AND WINTER WEATHER MESSAGES FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW WILL BE WIDESPREAD ACROSS NORTHWEST WISCONSIN INTO PARTS OF NORTHEAST MINNESOTA ON FRIDAY. MORE THAN 6 INCHES OF SNOW IS POSSIBLE ACROSS THE WATCH AREA...WITH SEVERAL INCHES POSSIBLE IN PARTS OF NORTHEAST MINNESOTA. THE HEAVIEST SNOW WILL MOST LIKELY FALL FROM THE TWIN CITIES THROUGH NORTHWEST AND NORTH CENTRAL WISCONSIN INTO THE UPPER PENINSULA. THE SNOW WILL DECREASE FRIDAY EVENING. SEE THE LATEST FORECASTS AND WINTER WEATHER MESSAGES FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE CALL IN YOUR SNOWFALL REPORTS INTO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH MELDE
The national radar mosaic for the moment the first event began.
5 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388705, 5388706, 5388707, 5388703, 5388704.